North Dakota, 2013

High Wind in North Dakota, January 19, 2013

January 19, 2013 · NWS FGF · 5 events in 5 counties and zones

As a surface low pressure system moved into northern Minnesota on the 19th, a cold front surged southward with northwest winds of 40 mph to 58 mph behind it.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As a surface low pressure system moved into northern Minnesota on the 19th, a cold front surged southward with northwest winds of 40 mph to 58 mph behind it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 19, 3:40 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jan 19, 3:40 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
340 AM CST SAT JAN 19 2013

.DISCUSSION...FORECAST CHALLENGE CONCERNS ONGOING HEADLINES WITH
STRONG ARCTIC COLD FRONT. MODELS IN GOOD AGREEMENT AND WILL USE
BLEND FOR FORECAST.

VERY CHALLENGING FORECAST FOR TODAY AND WILL FOCUS DISCUSSION
MAINLY TO THE VERY SHORT TERM . SURFACE LOW OVER NORTHERN VALLEY TO
PROPAGATE ESE AND DEEPEN BEFORE REACHING THE GREAT LAKES THIS
EVENING. ASSOCIATED STRONG ARCTIC COLD FRONT TO PLOW THROUGH
FORECAST AREA TODAY. MAIN CONCERN WITH FEATURE WILL BE STRONG
WINDS IN WAKE OF COLD FRONTAL PASSAGE AND POTENTIAL FOR BLIZZARD
CONDITIONS AND EVENTUAL HAZARDOUS WIND CHILLS WITH FALLING
TEMPERATURES. WILL SPLIT DISCUSSION TO AREAS RECEIVING PARTICULAR
HEADLINES.

NORTHERN VALLEY INTO DVL BASIN. CURRENT BLIZZARD WARNING LOOKING
GOOD. THIS AREA HAS DEEPEST SNOW COVER AND AVAILABLE FRESH SNOW TO
BLOW AROUND. CURRENT BAND OF -SN ALONG AND NORTH OF SURFACE LOW
SHIFTING INTO FAR NORTHERN MN AND WILL CONTINUE INTO THE MORNING
HOURS. MODEL SOUNDINGS INDICATING MIXED LAYER TO AROUND 900MB WITH
30KTS TO MIX AND SHOULD BE EFFICIENT WITH STRONG COLD ADVECTION.
WHILE GROUND BLIZZARD CONDITIONS NOT EXPECTED WITHIN TOWNS HAVE
EXPANDED BLIZZARD WARNING INTO GRAND FORKS AND WEST POLK COUNTIES
WHERE NORTHERN PARTS OF THE COUNTY AND AREAS WEST OF VALLEY RIDGE
HAVE BETTER POTENTIAL FOR GROUND BLIZZARD CONDITIONS.

REMAINDER OF AREAS WEST OF VALLEY. WINDS ALOFT STRONGER AND MIXED
LAYER DEEPER. LOCAL CHECKLIST INDICATING POTENTIAL FOR STRONGEST
WINDS THIS AREA. TEMPERATURES HAVE BEEN MILD CURRENTLY AND IN THE
PAST WEEK ALONG WITH -RA LAST WEEKEND WHICH HAS CRUSTED SNOW PRETTY
WELL. A FEW SNOW SHOWERS POSSIBLE WITH FROPA HOWEVER SHOULD NOT
GREATLY AFFECT VSBY. WITH POTENTIAL FOR BLOWING SLIM WILL GO WITH
HIGH WIND WARNING.

CENTRAL/SOUTHERN VALLEY INTO ADJACENT PORTIONS OF MN...-RA LAST
WEEKEND AND WARM TEMPERATURES ALSO PUT A HEAVY CRUST ON AVAILABLE
THIN SNOW COVER. WITH LITTLE IN ADDITIONAL SNOW FALL ON TOP OF CRUST
THINK BLSN WILL BE MINIMAL CONFINED TO SOME MINOR RESTRICTION IN
OPEN COUNTRY. SHSN AGAIN ALONG FRONT TO BE ISOLD AND NOT A GREAT
IMPACT ON VSBY. MIXED LAYER ALSO NOT AS DEEP AS WEST OF VALLEY AND
BOTH NAM/GFS MODEL SOUNDING INDICATING ABOUT 30KTS TO MIX WHICH
AGAIN SHOULD BE PRETTY EFFICIENT WITH STRENGTH OF COLD ADVECTION.
WIND DIRECTION MORE NW VS N WHICH WOULD LIMIT FAVORABLE FUNNELING
DOWN VALLEY. FOR THIS DO NOT FEEL WE WILL REACH HIGH WIND CRITERIA.
WITH SOME BLOWING AND EVENTUAL WIND CHILLS WITH FALLING TEMPERATURES
WILL OPT FOR WINTER WX ADVISORY VS JUST WIND ADVISORY TO HEIGHTEN
AWARENESS VS WIND ADVISORY.

FAR SOUTHERN FA HAS BEEN THE WARMEST AND DO BELIEVE THERE WILL
MINIMAL BLOWING SNOW. WITH DELAY IN COLDEST AIR TILL THIS AFTERNOON
WILL JUST GO WITH WIND ADVISORY.

VERY COLD AIRMASS WILL HOLD OVER FA FOR THE REMAINDER OF THE PERIOD.
WILL SE AN EXTENDED PERIOD OF EITHER WIND CHILL ADVISORY/WARNING
HEADLINES REMAINDER OF WEEKEND INTO AT LEAST EARLY NEXT WEEK AS
TEMPERATURES LIKELY TO CLIMB ABOVE ZERO AT ANY TIME.

.LONG TERM (TUESDAY-FRIDAY)...
NORTHWEST FLOW ALOFT WILL KEEP TEMPS BELOW NORMAL THROUGH THIS
PERIOD. A BIT OF MODERATION IS POSSIBLE FOR MID-WEEK AS THE UPPER
AIR PATTERN DE-AMPLIFIES WITH WEAKENING OF THE WESTERN NORTH AMERICA
RIDGE. HOWEVER...RECENT MODEL RUNS HAVE TRENDED A BIT COLDER FOR
MID-WEEK WITH MUCH OF THE WARMER AIR REMAINING FARTHER SOUTHWEST.
THE GLOBAL MODELS ALL SUGGEST A PACIFIC SHORTWAVE TROUGH WILL LIFT
ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS SOMETIME IN THE
LATE WEDNESDAY THROUGH THURSDAY NIGHT TIME FRAME...WITH THE
GEM/ECMWF QUICKER THAN THE GFS. THIS SYSTEM WILL BRING ANOTHER
CHANCE FOR A BIT OF SNOW TO THE AREA...BUT CONFIDENCE IN THE TIMING
AND PLACEMENT IS LOW...GIVEN THE UNCERTAINTY IN THE EVOLUTION OF THE
UPPER SYSTEM AND ASSOCIATED SFC LOW. BEHIND THE SYSTEM...COLDER
TEMPS ARE EXPECTED ONCE AGAIN AS THE NORTHWEST FLOW AMPLIFIES.

&&

.AVIATION...
MVFR/IFR CIGS CONFINED TO FAR NORTHERN AREAS IN AREA OF -SN.
REMAINDER OF FA VFR. EXPECT CIGS TO LOWER THIS AFTERNOON IN WAKE OF
STRONG COLD FRONT. LOWEST VSBY EXPECTED ACROSS DVL BASIN INTO
NORTHERN VALLEY WITH GROUND BLIZZARD CONDITIONS. WINDS WILL INCREASE
SIGNIFICANTLY DURING THE MORNING FROM NW-SE. EXPECT WINDS OF
25-40MPH WITH HIGHER GUSTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR NDZ030-039.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR NDZ052-053.

     BLIZZARD WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR NDZ006>008-014>016-024-026-027-054.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR NDZ028-029-038-049.

MN...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR MNZ002-003-005-008-013>015-022-027-028.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR MNZ029>032-040.

     BLIZZARD WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR MNZ001-004-007.

&&

VOELKER/MAKOWSKI
Hazardous weather outlook, Jan 19, 6:27 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
627 AM CST SAT JAN 19 2013

MNZ001-004-007-NDZ006>008-014>016-024-026-027-054-201230-
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-WESTERN WALSH-
627 AM CST SAT JAN 19 2013

...ARCTIC COLD FRONT TO BRING GROUND BLIZZARD CONDITIONS
AND HAZARDOUS WIND CHILLS TO THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

GROUND BLIZZARD CONDITIONS ARE EXPECTED TODAY AS AN ARCTIC COLD
FRONT SURGES THROUGH THE REGION EARLY THIS MORNING. STRONG
NORTHWEST WINDS OF 25 TO 35 MPH AND HIGHER GUSTS WILL CAUSE WHITE
OUT CONDITIONS IN OPEN AREAS. FALLING TEMPERATURES COMBINED WITH
THE WIND WILL CREATE HAZARDOUS WIND CHILLS OF 25 TO 30 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WINDS CHILLS AND COLD TEMPERATURES WILL CONTINUE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-005-008-013>015-022-NDZ030-201230-
NORMAN-ROSEAU-EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-
MAHNOMEN-TRAILL-
627 AM CST SAT JAN 19 2013

...STRONG ARCTIC COLD FRONT TO SURGE THROUGH THE AREA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS...FALLING TEMPERATURES AND HAZARDOUS WIND
CHILLS ARE EXPECTED TO AFFECT THE AREA BY AFTERNOON. NORTHWEST
WINDS OF 25 TO 35 MPH AND HIGHER GUSTS WILL DEVELOP BY LATE
MORNING. AREAS OF BLOWING SNOW ARE EXPECTED IN OPEN AREAS TODAY.
WIND CHILLS WILL DROP TO 25 TO 30 BELOW THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD TEMPERATURES AND DANGEROUS WIND CHILLS ARE EXPECTED TO
CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ003-027>031-040-NDZ039-052-053-201230-
CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-CASS-SARGENT-RICHLAND-
627 AM CST SAT JAN 19 2013

...STRONG ARCTIC COLD FRONT TO SURGE THROUGH THE REGION TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS...FALLING TEMPERATURES AND HAZARDOUS WIND
CHILLS ARE EXPECTED TO AFFECT THE AREA BY AFTERNOON. NORTHWEST
WINDS OF 25 TO 35 MPH AND HIGHER GUSTS WILL DEVELOP BY LATE
MORNING. AREAS OF BLOWING SNOW ARE EXPECTED IN OPEN AREAS TODAY.
WIND CHILLS WILL DROP TO 25 BELOW LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD TEMPERATURES AND HAZARDOUS WIND CHILLS WILL CONTINUE
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ006-009-016-017-023-024-032-201230-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-WADENA-
627 AM CST SAT JAN 19 2013

...ARCTIC COLD FRONT TO SURGE THROUGH THE REGION TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL CONTINUE THIS MORNING HOWEVER ANY
ADDITIONAL ACCUMULATIONS WILL BE LIGHT. A STRONG ARCTIC COLD FRONT
WILL CROSS THE REGION TODAY. STRONG NORTHWEST WINDS WILL BRING
AREAS OF BLOWING SNOW TO OPEN AREAS. TEMPERATURES WILL BE FALLING
DURING THE DAY WITH WIND CHILLS TO 25 BELOW BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD TEMPERATURES AND HAZARDOUS WIND CHILLS WILL CONTINUE
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ028-029-038-049-201230-
GRIGGS-STEELE-BARNES-RANSOM-
627 AM CST SAT JAN 19 2013

...VERY STRONG WINDS EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG NORTHWEST WINDS ASSOCIATED WITH AN ARCTIC COLD FRONT
WILL AFFECT THE REGION TODAY. NORTHWEST WINDS OF 30 TO 40 MPH AND
HIGHER GUSTS ARE EXPECTED TODAY DIMINISHING EARLY THIS EVENING.
AREAS OF BLOWING SNOW ARE POSSIBLE IN OPEN AREAS. WIND CHILLS WILL
APPROACH 25 BELOW ZERO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY COLD TEMPERATURES AND HAZARDOUS WIND CHILLS WILL CONTINUE
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Griggs

When
January 19, 9:00 AM CST to 9:00 PM CST
Where
Griggs forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

High Wind, Steele

When
January 19, 9:00 AM CST to 9:00 PM CST
Where
Steele forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

High Wind, Barnes

When
January 19, 9:00 AM CST to 9:00 PM CST
Where
Barnes forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

High Wind, Ransom

When
January 19, 9:00 AM CST to 9:00 PM CST
Where
Ransom forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

High Wind, Sargent

When
January 19, 9:00 AM CST to 9:00 PM CST
Where
Sargent forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423557, 423558, 423559, 423560, 423561.